Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Duluth, MN

May 29, 2006Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 29, 2006, 2:39 PM CDT for Crow Wing County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 2:39 PM CDT (19:39 UTC)
Expired
May 29, 2006, 3:15 PM CDT
In force
36 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 150 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:17 PM CDTHAIL 0.753 Ne Nisswa, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 291940
SVRDLH
MNC035-292015-
/O.NEW.KDLH.SV.W.0021.060529T1939Z-060529T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
239 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROW WING COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 315 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 17 MILES WEST OF EMILY TO 7 MILES WEST
  OF BRAINERD...OR ALONG A LINE EXTENDING FROM 31 MILES NORTH OF
  BRAINERD TO 7 MILES WEST OF BRAINERD...AND MOVING NORTHEAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NISSWA AND BREEZY POINT AROUND 240 PM
  BRAINERD BY 250 PM...
  IRONTON AND EMILY BY 315 PM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 4679 9432 4627 9432 4633 9389 4679 9390

$$

MELDE
1 follow-up statement
000 
WWUS53 KDLH 292012
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
311 PM CDT MON MAY 29 2006

MNC035-292015-
/O.CON.KDLH.SV.W.0021.000000T0000Z-060529T2015Z/
CROW WING MN-
311 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CROW WING COUNTY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FIFTY LAKES TO 8 MILES SOUTHEAST OF
BRAINERD...OR ALONG A LINE EXTENDING FROM 31 MILES NORTH OF BRAINERD
TO 8 MILES SOUTHEAST OF BRAINERD...MOVING NORTHEAST AT 30 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

THESE STORMS WILL BE NEAR...

  FIFTY LAKES AND SWANBURG THROUGH 315 PM...
  MISSION BY 315 PM...
  EMILY AROUND 315 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY
EVENING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4679 9432 4627 9432 4633 9389 4679 9390

$$

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM CDT, 30 minutes earlier.

Area forecast discussion, May 29, 2:09 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
209 PM CDT MON MAY 29 2006

.DISCUSSION...MAIN FOCUS IS ON CONVECTION THIS EVENING. STORMS ARE
STARTING TO FIRE UP AS OF 2 PM. SEVERE THUNDERSTORM WATCH 419 WAS
JUST ISSUED...AND LOOKS VERY GOOD.

AIRMASS AHEAD OF INCOMING FRONT IS VERY UNSTABLE. DEEP LAYER SHEAR
IS BECOMING MORE FAVORABLE...ESPECIALLY CLOSER TO THE FRONT WHERE
THE STORMS ARE FIRING. MUCAPE IS AROUND 5000 J/KG AND LI ARE
AROUND -11C...SO DEFINITELY NO SHORTAGE OF FUEL FOR THE STORMS.
LOOKING FOR BEST STORMS WHERE CONVERGENCE AND DEEP LAYER SHEAR
IS MAXIMIZED THIS AFTERNOON/EVENING. WILL ADD MENTION OF DAMAGING
WINDS AND LARGE HAIL TO ALL ZONES THIS EVENING...AS THE CURRENT
WATCH MAY BE EXTENDED EAST WITH TIME THIS EVENING.

FOR TONIGHT...SEVERE STORMS ARE LIKELY ALONG AND AHEAD OF THE
FRONT...ESPECIALLY FOR THE EVENING HOURS. THINK THE SCATTERED
STORMS MAY GATHER INTO MORE OF A LIKELY EVENT IN PORTIONS OF THE
SOUTHERN CWA...ESPECIALLY THE TWIN PORTS SOUTH AND EAST. THE FRONT
WILL COOL TEMPS DOWN...BUT IT WILL LIKELY REMAIN MUGGY INTO NW WI
FOR MUCH OF THE NIGHT.

FOR TUESDAY...HIGH PRESSURE WILL BUILD IN...BRINGING DRIER
CONDITIONS FROM WEST TO EAST. COULD STILL BE A BIT OF ACTIVITY IN
NW WI. OTHERWISE...IT LOOKS QUIET WITH SEASONABLE TEMPERATURES.

COULD BE INTERESTING TUESDAY NIGHT AND WEDNESDAY...AS A SHORTWAVE
LIFTS TO THE NE IN SW FLOW. LOW LEVEL MOISTURE RETURNS AS WELL.

OTHER WEAK IMPULSES COULD KICK OFF SOME OTHER SPOTTY ACTIVITY FOR
THE REST OF THE WORK WEEK AS WELL...WITH A LITTLE BETTER CHANCE
FOR THE WEEKEND AS A SYSTEM MOVES IN FROM THE WEST AND RETURN FLOW
PUSHES NORTHWARD AHEAD OF THE FRONT ON A DECENT LLJ.

MOS TEMPS ARE PRETTY CLOSE...AND HAVE FOLLOWED THEM CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  82  52  73 /  60  20  10  20
INL  55  81  52  74 /  30  10  10  20
BRD  57  82  54  75 /  40  10  10  20
HYR  63  84  54  78 /  60  40  10  20
ASX  62  81  52  73 /  60  40  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

DAP
Hazardous weather outlook, May 29, 6:55 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
655 AM CDT MON MAY 29 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-301230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
655 AM CDT MON MAY 29 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO DEVELOP ALONG
A COLD FRONT FROM INTERNATIONAL FALLS TO THE BRAINERD LAKES AREA
EARLY THIS AFTERNOON. THE STORMS WILL THEN TRACK EASTWARD THROUGH
ALL OF NORTHEAST MINNESOTA...NORTHWEST WISCONSIN...AND WESTERN
LAKE SUPERIOR THROUGH THE LATE EVENING HOURS. THE PRIMARY THREATS
WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY...AND SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

LILES

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:59 PM CDTSevere Thunderstorm WarningDLHCass31 min
May 29, 2:25 PM CDTSevere Thunderstorm WarningDLHCass35 min
May 29, 3:08 PM CDTSevere Thunderstorm WarningDLHCass52 min
May 29, 3:14 PM CDTSevere Thunderstorm WarningDLHCrow Wing31 min
May 29, 3:32 PM CDTSevere Thunderstorm WarningDLHAitkin58 min
May 29, 3:42 PM CDTSevere Thunderstorm WarningDLHCrow Wing33 min
May 29, 3:48 PM CDTSevere Thunderstorm WarningDLHItasca57 min
May 29, 4:09 PM CDTSevere Thunderstorm WarningDLHCrow Wing36 min
May 29, 4:28 PM CDTSevere Thunderstorm WarningDLHAitkin47 min
May 29, 4:30 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
May 29, 4:39 PM CDTTornado WarningDLHAitkin21 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningDLHItasca46 min
May 29, 4:48 PM CDTSevere Thunderstorm WarningDLHSaint Louis42 min
May 29, 4:52 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine38 min
May 29, 4:57 PM CDTSevere Thunderstorm WarningDLHAitkin18 min
May 29, 5:19 PM CDTSevere Thunderstorm WarningDLHAitkin9 min
May 29, 5:23 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine59 min
May 29, 5:31 PM CDTSevere Thunderstorm WarningDLHSaint Louis59 min
May 29, 5:47 PM CDTSpecial Marine WarningDLH58 min
May 29, 5:47 PM CDTSevere Thunderstorm WarningDLHSaint Louis43 min
May 29, 6:46 PM CDTSevere Thunderstorm WarningDLHSaint Louis29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.